Georgia, 2014

Damaging Winds in Georgia, June 29, 2014

June 29, 2014 · NWS FFC · 11 events in 11 counties and zones

with the typical ring of fire convection developing along the periphery of the ridge. The best coverage was across north and east Georgia, but at least isolated thunderstorms developed just about everywhere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

High pressure remained in control over the region on the 29th...with the typical ring of fire convection developing along the periphery of the ridge. The best coverage was across north and east Georgia, but at least isolated thunderstorms developed just about everywhere. Severe thunderstorms reached severe levels with trees and power lines blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 29, 1:18 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 29, 1:18 PM EST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 PM EDT SUN JUN 29 2014

.UPDATE...
UPDATED POPS A LITTLE TO SHOW FURTHER SOUTH AND WEST EDGE OF CAP.
STILL APPEARS SW PART OF CWA WILL NOT SEE MUCH IF ANY SHRA/TSRA.
REST OF FCST LOOKS GOOD. WILL CONTINUE TO MONITOR CONVECTION. NOT
EXPECTING MANY STORMS TO EXCEED SVR CRITERIA.

SNELSON

&&

.PREV DISCUSSION... /ISSUED 730 AM EDT SUN JUN 29 2014/

SHORT TERM /TODAY THROUGH MONDAY/...
MODELS SHOW HIGH PRESSURE HOLDING OVER THE REGION AT THE SURFACE AND
ALOFT THROUGH MONDAY. UPPER RIDGE IS FAR FROM DOMINANT AND WILL NOT
BE SUFFICIENT TO CAP OFF DIURNAL CONVECTION. BEST CHANCES WILL
CONTINUE TO BE ACROSS THE NORTH AND EAST AROUND THE PERIPHERY OF THE
UPPER RIDGE. INSTABILITY IS MODERATE AT BEST AND THE THREAT FOR
STRONG TO SEVERE THUNDERSTORMS REMAINS MINIMAL. PW VALUES REMAIN ON
THE MODERATE TO HIGH SIDE AND SLOW MOVEMENT OF ANY THUNDERSTORMS IN
THE WEAK STEERING ENVIRONMENT KEEPS HEAVY RAIN AS THEY MAIN THREAT
WITH THE CONVECTION.

OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO REMAIN NEAR SEASONAL
NORMALS...WITH AFTERNOON HIGHS REACHING A FEW DEGREES ABOVE IN MOST
AREAS OUTSIDE OF ANYONE WHO GETS SOME EARLY PRECIPITATION. HEAT
INDEX VALUES ARE FORECAST TO REMAIN BELOW ADVISORY LEVELS...BUT ARE
LIKELY TO APPROACH 100-102 ACROSS OUR CENTRAL GEORGIA COUNTIES TODAY
AND MONDAY. AMOUNT OF CLOUD COVER AND CONVECTIVE COVERAGE WILL HAVE
A NOTICEABLE IMPACT ON WHICH AREAS PUSH THE 100 DEGREE HEAT INDEX
LINE EACH AFTERNOON AND BOTH ARE EXPECTED TO BE SOMEWHAT VARIABLE
EACH DAY.

20

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MEDIUM TO LONG RANGE MODELS CONTINUE TO SHOW WEAK HIGH PRESSURE
INFLUENCE ACROSS THE AREA ON TUESDAY. THIS BEGINS TO BREAK DOWN ON
WEDNESDAY IN RESPONSE TO A LONG WAVE TROUGH DEEPENING ACROSS THE
CENTRAL U.S... THEN PUSHING INTO THE OHIO AND MS VALLEY REGIONS
WEDNESDAY NIGHT. AS THIS SYSTEM PUSHES EASTWARD... IT DRAGS A COLD
FRONT INTO THE TN VALLEY BY LATE THURSDAY... THEN ACROSS NORTH GA
AND INTO CENTRAL GA ON FRIDAY. BEHIND THE FRONT... BOTH ECMWF AND
GFS SHOW A LARGE DOME OF HIGH PRESSURE BUILDING SOUTHWARD ACROSS
AT LEAST NORTH GA BY EARLY FRIDAY. MODELS CURRENTLY INDICATE THE
FRONTAL BOUNDARY WILL LIKELY STALL SOMEWHERE ACROSS EITHER LOWER
CENTRAL OR SOUTH GA FRIDAY AFTERNOON. AT THIS SAME TIME... THE
ECMWF SHOWS A LOW PRESSURE SYSTEM MEANDERING OFF THE GA COASTS ON
THURSDAY... THEN DRIFTING NORTHEASTWARD ALONG THE EAST COAST
FRIDAY NIGHT AND SATURDAY. IF THIS VERIFIES... IT WOULD ONLY SERVE
TO ENHANCE THE SUBSIDENCE AND DRY AIR ADVECTION EXPECTED ACROSS
THE REGION ON FRIDAY AND SATURDAY. EITHER WAY... IT APPEARS NORTH
AND MUCH OF CENTRAL GA SHOULD BE UNDER DRY HIGH PRESSURE INFLUENCE
FOR JULY 4TH... WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EARLY
EVENING CONVECTION EXPECTED AT THIS TIME. THE BEST RAIN CHANCES
SHOULD BE ON WEDNESDAY AND THURSDAY AHEAD OF THE APPROACHING LONG
WAVE TROUGH AND ASSOCIATED COLD FRONT.

OTHERWISE... UPPER RIDGE INFLUENCE RESULTS IN CONTINUED WARM TEMPS
AREA WIDE ON TUESDAY...AND FOR MOST AREAS AGAIN ON WEDNESDAY.
HOWEVER... SHOULD BEGIN SEE COOLER HIGHS BEGIN TO CREEP IN ACROSS
NORTH GA ON WEDNESDAY... THEN NORTH AND PARTS OF CENTRAL ON
THURSDAY WITH INCREASING CLOUDS AND CONVECTION. ALTHOUGH STILL
UNCERTAINTY ON LOCATION OF THE COLD FRONT ON FRIDAY... SHOULD SEE
COOLER/DRIER AIR FILTER IN OVER MUCH OF THE AREA FRIDAY AFTERNOON
AND AGAIN ON SATURDAY. HAVE LEANED CLOSE TO A MEX/HPC BLEND FOR
NOW... WHICH KEPT OVERNIGHT LOWS CLOSER TO NORMAL THROUGH THE
EXTENDED PERIOD DESPITE THE FRONTAL INFLUENCE. HOWEVER... SUSPECT
WE COULD SEE SLIGHTLY COOLER THAN NORMAL LOWS FOR AT LEAST
SATURDAY MORNING IF THE FRONT VERIFIES AS EXPECTED. /39

&&

.AVIATION...
18Z UPDATE...
CONVECTION STILL SCT OVER NORTH GA BUT DUE TO PROX TO ATLANTA
METRO AIRPORTS AND NEAR TERM FORECASTS CONFIRMING THREAT...ADDED
TEMPO TS TO FCST. WIND SHIFT TO SE AROUND 03Z THEN BACK TO WEST AT
15Z. LESS CONVECTION EXPECTED MONDAY AS UPPER RIDGE BUILDS INTO
THE STATE BUT COULD STILL SEE ISOLD TSRA. NOT ENOUGH COVERAGE
EXPECTED TO WARRANT PROB30 ATTM.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON TSRA LIKELIHOOD THIS AFTERNOON AND MON
AFTERNOON.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  70  92  71 /  40  30  40  20
ATLANTA         89  71  91  72 /  50  30  40  20
BLAIRSVILLE     84  66  86  66 /  70  30  40  20
CARTERSVILLE    88  69  90  69 /  50  30  40  20
COLUMBUS        92  72  94  72 /  40  20  30  20
GAINESVILLE     89  70  91  71 /  50  30  40  20
MACON           94  70  93  72 /  50  30  30  20
ROME            89  69  90  69 /  50  30  30  10
PEACHTREE CITY  89  69  91  68 /  50  30  30  20
VIDALIA         93  72  95  73 /  40  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....DEESE
AVIATION...SNELSON
Hazardous weather outlook, Jun 28, 11:57 PM EST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1257 AM EDT SUN JUN 29 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1257 AM EDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW STORMS COULD BE STRONG... MAINLY BETWEEN 2 PM AND 10 PM.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

WEATHER HAZARDS EXPECTED...
LOCALLY HEAVY RAIN...STRONG GUSTY WINDS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY THROUGH SATURDAY... WITH
BEST CHANCES DURING THE AFTERNOON AND EARLY EVENING HOURS. A FEW
STORMS COULD BE STRONG EACH DAY. THE MOST LIKELY HAZARDS WILL BE
GUSTY WINDS... LIGHTNING... LOCALLY HEAVY RAIN...AND POSSIBLY
SOME SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF STRONG TO SEVERE WEATHER THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 29, 1:17 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
217 PM EDT SUN JUN 29 2014

GAZ002-003-291845-
217 PM EDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WALKER AND CATOOSA COUNTIES UNTIL 245 PM EDT...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOPER HEIGHTS...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WALKER AND CATOOSA COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE COOPER HEIGHTS...BLUE SPRING...FORT
OGLETHORPE...ROCK SPRING...CHICKAMAUGA...CHATTANOOGA VALLEY...
FAIRVIEW AND LOOKOUT MOUNTAIN. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3490 8514 3477 8530 3471 8540 3475 8546
      3477 8545 3484 8545 3488 8544 3499 8536
      3499 8535
TIME...MOT...LOC 1817Z 213DEG 11KT 3479 8539
Special weather statement, Jun 29, 1:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT SUN JUN 29 2014

GAZ043-044-291930-
254 PM EDT SUN JUN 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN DOUGLAS AND FULTON COUNTIES UNTIL 330 PM EDT...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHATTAHOOCHEE HILL COUNTRY...MOVING
NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DOUGLAS AND FULTON COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CHATTAHOOCHEE HILL COUNTRY...CHAPEL HILL
AND CAMPBELLTON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3362 8486 3372 8468 3369 8458 3360 8459
      3351 8482 3355 8483 3357 8481 3358 8486
TIME...MOT...LOC 1854Z 241DEG 15KT 3360 8480

The radar

The Atlanta radar (KFFC), 35 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
June 29, 2:15 PM EST
Where
Douglas County, 2.21 mi SE of Chapel Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.660, -84.690

The Douglas County 911 Center reported several trees and power lines down along Highways 166 and 5.

Thunderstorm Wind, Dade

When
June 29, 4:54 PM EST
Where
Dade County, 0.57 mi W of Trenton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.870, -85.510

The Dade County 911 Center reported two trees down.

Thunderstorm Wind, Walker

When
June 29, 4:55 PM EST
Where
Walker County, 0.69 mi N of Hawkins
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.710, -85.280

The Walker County 911 Center reported several trees and power lines down on Straight Gut and Bronco Roads.

Thunderstorm Wind, Catoosa

When
June 29, 5:45 PM EST
Where
Catoosa County, 0.57 mi W of Boynton
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
34.920, -85.190

The Catoosa County 911 Center reported a tree down on Mill Lane.

Thunderstorm Wind, Chattooga

When
June 29, 5:45 PM EST
Where
Chattooga County, 0.57 mi E of West Summerville
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
34.470, -85.360

The Chattooga County 911 Center reported a tree down in the area of Filter Plant Road.

Thunderstorm Wind, Whitfield

When
June 29, 5:45 PM EST
Where
Whitfield County, 1.49 mi NNW of Mount Vernon
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.800, -85.060

The Whitfield County 911 Center reported several trees down along Mount Vernon Road and Mill Lane Road.

Thunderstorm Wind, Gordon

When
June 29, 6:00 PM EST
Where
Gordon County, 2.2 mi SW of Hunts Corner
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.500, -84.860

The Gordon County 911 Center reported several trees and power lines down on the eastern side of the county.

Thunderstorm Wind, Coweta

When
June 29, 6:09 PM EST
Where
Coweta County, 1.35 mi ESE of East Newnan
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
33.340, -84.760

The Coweta County 911 Center reported a tree down on a power lines near 775 Highway 16 West.

Thunderstorm Wind, Carroll

When
June 29, 6:09 PM EST
Where
Carroll County, 0.9 mi NE of Whitesburg
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
33.490, -84.910

The Carroll County Emergency Manager reported a tree down.

Thunderstorm Wind, Twiggs

When
June 29, 8:40 PM EST
Where
Twiggs County, 0.58 mi E of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
32.680, -83.340

The Twiggs County 911 Center reported that three trees had fallen onto roads, including Highway 80.

Thunderstorm Wind, Bleckley

When
June 29, 9:15 PM EST
Where
Bleckley County, Goldsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.470, -83.230

The Bleckley County 911 Center reported several trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530199, 530200, 530206, 530201, 530202, 530208, 530209, 530203, 530204, 530207, 530205.